Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

History of anxiety, acid reflux, asthma and Ibs. Why am I getting shortness of breath with PVC'S?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
I am 60 yrs old. I have a history of PVC'S , anxiety, acid reflux, asthma, Ibs. I feel my PVC'S, and with them I get a shortness of breath. I had a echo, Ekg, wore a holter, and had a stress test, pet scan of my heart.. I was told I had a mild blockage, and too low to do anything about. And what I didn't understand was that he said, that because of the breast, it is hard to see the artery so it may not even be a blockage??? So I take beta blocker, baby aspirin and livalo to keep my already low cholestrol down even lower which has done its magic.! But the anxiety has been awful, even with them putting me on meds to control it, I get a pvc, and anxiety goes up and the pvc;s get worse.! The thing that concerns me is the off and on shortness of breath sometimes all day with the pvc's.. sometime trying to catch my breath... and then the pulminary dr. says it could be airway spasms.. I take Qvar inhaler for that.. its hard to tell if its the pvc;s or asthma triggering this short of breath that is scareing me....
Posted Thu, 7 Feb 2013 in Asthma and Allergy
Answered by Dr. Anantharamakrishnan 9 hours later
Hi friend,
Welcome to Health Care Magic

Relax / Anxiety could cause or increase PVC / PVC can cause Anxiety / A vicious cycle sets in and gets perpetuated......
PVCs do not cause shortness of breath.
Medicines may be responsible for the PVC – like Salbutamol, Salmeterol used for asthma. Qvar is steroid (has no Salbutamol)
Alcohol / Tobacco (smoking) / Caffeine (too much coffee, cola) are some other common causes.

The feeling depends on individual sensitivity – some do not feel them at all / some may feel every beat.

Specific treatment may not always be necessary. The first line medicine is generally beta blockers, as in your case. It benefits both anxiety and missed beats. However, it may worsen the asthma... Reducing the dose or changing over to a selective one may help. Several other classes of drugs are available – acting by different mechanisms / your specialist will decide tailored to your needs / they may have side effects and need follow up.

If there are no clues and if the problem is still bothering to the extent of interfering with life style, there are advanced techniques of investigations of increasing complexity – Electro Physiological Studies (EPS) > it resembles angio – a catheter is put inside the heart / electrical activity recorded / stimulation and suppression tests are carried out / suitable medicine tested and so on. Though the test is the gold standard, it is INVASIVE and has a risk (though minimal) and is not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST. The treating doctor may suggest them depending on need, based on his assessment of the situation. There are other advanced treatment modalities - like RF ablation, which could be done during EPS. Most likely, you don’t need.

Spirometry (Lung Function Test) can help to assess your asthma. Investigation will assess better than examination...

Anxiety and asthma could also be a vicious cycle – like anxiety and PVCs.

Your coronaries appear good. Blocks less than 70% generally do not need intervention. The asthma had been there long. So there is nothing to panic. You will be well. You only need to be followed up a bit more to get things in order...

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: History of anxiety, acid reflux, asthma and Ibs. Why am I getting shortness of breath with PVC'S? 16 hours later
Thank you for your response.. I am going to see a pulminary and a cardiologist soon. I will tell them of my concern with the metropolol and my asthma.. to see if this might be the reason for my shortness of breath. I can walk a good distance and have no shortness of breath, yet if I am just sitting in my chair, it will start. I always experienced a short shortness of breath with my PVC.. not everytime but I do.. this lingers longer than that, and sometimes off and on all day.. I am just scared that I have something dangerously going on? I also besides the heart work up, as I mentioned, but 2 chest xrays at the hospital, bloodwork, breathing tests, allergy testing, and xrays of my stomach, and intestines, and KUB of my kidneys/bladder... But this is bothersome when the shortness of breath, or spasm, feels like a PVC. but then again different... just worried....
Answered by Dr. Anantharamakrishnan 4 hours later

Most heart symptoms are effort-related.
If one can walk a good distance and has no shortness of breath, there is no heart failure or it is not very significant. The problem is not likely to be threatening, but rather an inconvenience...Nothing XXXXXXX at all. If there is anything really concerning, the examining doctor would not have allowed one to go home and treat as an ordinary outpatient.
Normal X-rays, ECG and blood test are also re-assuring.
Relax; take it easy.

Worry, by itself, could cause or worsen the symptoms.
Discuss with your doctors - Pulmonologist and Cardiologist, when you see them. Every issue could be managed.

Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor